Alert archive / Minnesota / Wind Advisories in 2024

Wind Advisory 11, NWS Twin Cities, MN

June 6, 202421 counties in Minnesota

NWS Twin Cities, MN issued this wind advisory at Jun 6, 2024, 10:51 AM CDT for 21 counties in Minnesota. It took effect at Jun 6, 2024, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2024, 10:51 AM CDT (15:51 UTC)
In effect from
Jun 6, 2024, 11:00 AM CDT
Expired
Jun 6, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
All 21 counties

Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Sibley County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Waseca County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS73 KMPX 061551
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1051 AM CDT Thu Jun 6 2024

MNZ041-047-048-054>057-064-065-067-073>076-082>085-091>093-070000-
/O.NEW.KMPX.WI.Y.0011.240606T1600Z-240607T0000Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Sibley-Redwood-Brown-Nicollet-Le Sueur-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Alexandria, Owatonna, Albert Lea,
Mankato, Morris, St James, Madison, Glenwood, Waseca, New Ulm,
Fairmont, Blue Earth, Montevideo, Redwood Falls, Olivia, Le
Sueur, St Peter, Gaylord, Benson, Willmar, and Granite Falls
1051 AM CDT Thu Jun 6 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Minnesota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JPC
1 follow-up statement
271 
WWUS73 KMPX 062349
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT Thu Jun 6 2024

MNZ041-047-048-054>057-064-065-067-073>076-082>085-091>093-070100-
/O.EXP.KMPX.WI.Y.0011.000000T0000Z-240607T0000Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Sibley-Redwood-Brown-Nicollet-Le Sueur-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of St James, St Peter, Fairmont, Albert Lea,
Montevideo, Madison, Glenwood, Benson, Waseca, Granite Falls,
Willmar, Owatonna, Blue Earth, New Ulm, Le Sueur, Olivia, Redwood
Falls, Alexandria, Gaylord, Mankato, and Morris
649 PM CDT Thu Jun 6 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will quickly subside this evening.

$$

Borghoff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind advisory went out at Jun 6, 5:49 AM CDT, 5 hours 2 minutes earlier. Its key messages:

  • Northwest winds today will gust as high as 30 to 40 mph.
  • A few showers are possible this afternoon, with better precipitation chances arriving Friday night.
Area forecast discussion, Jun 6, 5:49 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
549 AM CDT Thu Jun 6 2024

.KEY MESSAGES...

- Northwest winds today will gust as high as 30 to 40 mph.

- A few showers are possible this afternoon, with better
  precipitation chances arriving Friday night.

&&

.DISCUSSION...
Issued at 259 AM CDT Thu Jun 6 20243

Cyclonic flow over the Great Lakes is the main weather story for
today, and the resulting gusty northwest winds, slightly cooler
temperatures and a few light showers across parts of the area. A
35-kt 850 mb jet on the west side of the Great Lakes upper low
will favor gusts as high as 40 mph across much of the area later
this morning through the afternoon, with the highest gusts over
western and southwest Minnesota where boundary layer mixing will
be deeper. A few gusts could approach wind advisory criteria of
45 mph across these areas, but held off on any headlines for
now since gusts should generally stay just shy of this
threshold. Cold air advection will also favor some scattered
light showers, mostly north and northeast of I-94 where better
low-level moisture will be available. Instability will be much
weaker and shallower than on Wednesday, and therefore should act
against any kind of hail/gusty wind threat with this activity.

Broad ridging will begin to build in from the west by Friday and
bring a return to near-normal temperatures, generally in the mid
70s. A weak upper wave passing to the north Friday night will
bring another round of showers and possibly a rumble of thunder
or two to much of the area. Limited moisture return and
instability will act against any strong storm or heavy rainfall
threat.

Heading into the weekend and early next week, quasizonal upper
flow will maintain near/slightly below-average temperatures for
much of the period before ridging gradually starts to return
toward the end of the week. Weak waves embedded in this pattern
will provide a few chances for rain, most notably Tuesday and
again Wednesday night/Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 536 AM CDT Thu Jun 6 2024

Main concern today is gusty northwest winds which have already
begun gusting between 20-25 kts and will increase to 30-35 kts
later this morning and through the afternoon. Direction will
remain fairly consistent, generally from between 280 and 300
degrees. Will also see a broken VFR cumulus deck develop from
north to south later this morning and early afternoon, with a
few showers over eastern/central MN and western WI, mainly north
of MSP and RNH.

KMSP...Gusty northwest winds through the afternoon, could exceed
35 kts at times. Persistent wind direction between 280 and 300
through the day. Increasing clouds around 5kft through the late
morning and afternoon.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 15G25kts.
SAT...VFR. Wind NW 15G25kts.
SUN...VFR. Wind NW 10G20kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...DPH
AVIATION...DPH
Hazardous weather outlook, Jun 6, 3:16 AM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Thu Jun 6 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
316 AM CDT Thu Jun 6 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Breezy northwest winds with gusts of 35-40 mph expected through
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding along area rivers will increase through the week as
heavy rain over the last few days continues to work through
streams and tributaries into the main stem rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:07 PM CDTSpecial Weather StatementMPXTodd38 min

Nearby

Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.